Jan 13, 2002
Hello Dr. Bob Thank you for your recent answer regarding the "worried well" comments/question I had. I was very pleased with your answer. Now here comes a question with more substance. For about one year I have this blips in sexdrive. I feel very normal for about 2 months and then my sexdrive completely disappears for about one month or so before gaining it back on its own. Absolutely nothing could arouse me during this times and I mean nothing. This occurred about 4 times last year. Also at the beginning of last year my doctor prescribed me androgel because my labs showed testosterone level on the lower side. I don't remember the numbers but it was not too bad. I have not been using the gel daily because I am afraid of becoming dependent on that substance and my body stops producing on its own. I just rub it into the skin once a week or once every two weeks. What do you think? Should I use the gel more frequently? My testosterone has been more or less normal about 6 month ago and has not been measured since. No idea what the numbers are now. I have good energy and no other complaints. I am 44 yrs young and on viracept/combivir for the last 3 years undedectable and T4 960. Could these symptoms be related to the medications? I would appreciate your thoughts. Oh, this is Jack NY from NYC not Buffalo. I grew up in Switzerland and therefore not familiar with your "Jack from Buffalo" suggestion. Sorry if I did not get the "Joke"?? Anyway, "The Producers" tickets are on sale. Do you want to stand in line with me??
Sincerely, Jack NYC
Response from Dr. Frascino
Hey NYC Jack,
The Buffalo comment - well, I believe your last question said you were NY Jack. I was just trying to be clever, because Buffalo is also in NY, but usually looks a lot more like the Swiss Alps after a particularly bad avalanche rather than Times Square. Now, having said that, probably all the folks in Buffalo will start writing to me about how wonderful their fine city is (when the snow goes away). So to ward that off, I should mention that I grew up in Rochester, NY, which is next door to Buffalo. So, Buffalonians, I was only kidding OK? I've shoveled my fair share of snow just to get my car out as well, OK?
Now, NYC Jack, back to your hard questions (or should that be "not so hard" question?). Yes, 44 is young and completely losing your sex drive for 1 out of every 3 months is not normal. In fact, it would make me down right cranky.
Low testosterone levels (hypogonadism) are extremely common in HIV-positive men. If your lab tests show your testosterone level is low, you shouldn't worry about using replacement therapy. Your body needs a certain amount of testosterone to function normally - not only to have nookie, but also to maintain your muscle mass and energy levels. You should strive to keep your testosterone level in the mid-normal range. As for your concerns about your body not making its own testosterone, that's more of a concern for folks with normal testosterone who want to take extra to become "super" men. The body recognizes it's getting more than it needs and essentially shuts down its own production. Your system is already not making as much as you need. Your only options are to live with the consequences - Mr. Happy will become increasingly unhappy, your muscle mass will be difficult to maintain, energy levels may decrease, bones may become brittle . . . shall I continue? I think you get the picture. The other option is to use replacement therapy. AndroGel is the most convenient form. It is self-applied topically, as you know. So, what should you do? Recheck your testosterone level. See where you are. Restart the AndroGel and then recheck your testosterone again in 4 weeks. Adjust your dose so that you're in the normal range, and I'll bet Mr. Happy will return to his former glory without going on strike every 3 months or so.
Hope that's helpful Swiss Jack (hmmm - now that sounds cheesy). Don't ask me to explain that one! So where do we queue up for "The Producers" tickets?
Cyanocobalamin For Fatigue
why am I still tired?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.